Thunderstorm Wind, Sanborn
- When
- July 5, 9:27 PM CST
- Where
- Sanborn County, 0.69 mi N of Woonsocket
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.060, -98.270
A few tree limbs downed.
Before dissipating thunderstorms produced severe wind gusts in portions of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Before dissipating thunderstorms produced severe wind gusts in portions of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 5, 8:26 PM CST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 926 PM CDT Wed Jul 5 2017 .UPDATE... Issued at 923 PM CDT Wed Jul 5 2017 Made an important update to include like to high end scattered pops dropping southeastward through the night, but keeping it west of Sioux Falls and Sioux City. Convection has currently blossomed into a line in central SD along with more scattered activity in east central SD and northeast SD. With a stabilizing boundary layer, not sure if the scattered activity to the east of the line will maintain overnight. However the latest HRRR has latched onto the line in central SD, and moves it southeast right across our entire southwest zones overnight. The reflectivity's are not overly strong with the line, but enough to warrant some TSRA mention. The grids should be uploaded shortly but again, so far have the pops west of I 29, west of Sioux Falls and Sioux City with the convection's current trajectory. && .SHORT TERM...(This evening through Thursday) Issued at 332 PM CDT Wed Jul 5 2017 Convective development continues to be the largest challenge to the short range forecast - perhaps more so if it can even occur over the next 24 hours. Strong Rockies ridge in place, and will see a wave move over the ridge downstream into northern Minnesota by Thursday morning. Continual gradual warming to temperatures aloft will increase the cap strength across the region from the west. At mid afternoon, have readings around 100 in south central SD, but also with mixing of moisture to knock dewpoint readings back to around 60 degrees. Elsewhere, not quite as hot, but still seeing the dewpoint readings drop into the lower to mid 60s. Result has been maintenance of strong ML cap of 100-200 J/kg through the afternoon. Again, will have to look well upstream toward north central SD or south central ND for development, closer to the lower-level convergence. Problem for this development will be the attempt to progress into the warm and dry layer aloft, which would likely work to diminish activity before making much of what would be a slow progression into the highway 14 corridor during the evening. As the jet streak/wave punches toward MN late night, likely that another small MCS could develop well north of the area, with a very small chance that a tail of trailing convection could develop toward southwest MN, and have put a very small threat up around KMML for late night to cover, although odds are strongly against it. Convective development in weak forcing is by far not the strong suit of the high resolution CAMS, and that is the situation with each HRRR run showing almost random locations for development, but with the general theme mentioned above. By Thursday, will again have to focus on the heat. Cold front driven by the wave in MN will push southward, indications on latest runs a bit quicker than earlier model runs. This should not have a significant impact on warming, with good west to southwest flow ahead of the front, and far from strong cooling behind. Combination of heat and some humidity will push the apparent temperature to around 100 degrees from the lower Missouri River valley eastward toward KSLB. Not warm enough for a heat advisory, but definitely uncomfortable and deserving of applying heat safety practices. Otherwise, cap will be very strong again tomorrow as boundary sinks southward, and expect mainly a quiet frontal passage. In the event there is slightly better moisture convergence or a slight dynamic lift cooling in the warm layer, have a very limited temporal threat for storms mainly south of Iowa Highway 3 and south of highway 20 in Nebraska. Threat only for an hour or two around mid to late afternoon, with the threat ending as frontal boundary sinks past area prior to 00z. .LONG TERM...(Thursday night through Wednesday) Issued at 332 PM CDT Wed Jul 5 2017 The extended appears to be characterized by the summer doldrums with upper level ridge building across the western half of the country. This should result in mild conditions, with limited chances of precipitation. Behind the cold front on Thursday night, could see temperatures cool quite nicely with good radiative conditions in a dry environment. Looking at a warming trend Friday through Sunday. On Monday, ECMWF shows a strong ridge rider tracking across the area, while the GFS has little to nothing in terms of a mid level wave. Left the skittish pops Monday-Wednesday, but the prevailing conditions appear to be hot and dry. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 633 PM CDT Wed Jul 5 2017 Added some VCTS to the KHON TAF site due to TSRA drifting southward from northeast SD through 02Z this evening. A lot of this activity is likely heating based so it may not last much longer after sunset. One question mark is winds for KHON if outflow is produced from the TSRA. In that area, observations are not overly abundant and area radars could shoot over outflow boundaries. So erratic winds could occur at KHON early this evening with not a lot of lead time. Otherwise expecting VFR through the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && UPDATE...MJ SHORT TERM...Chapman LONG TERM...BT AVIATION...MJ
Hazardous Weather Outlook National Weather Service Sioux Falls SD 343 AM CDT Wed Jul 5 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-060845- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 343 AM CDT Wed Jul 5 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Temperatures will be hot today with highs from 90 to 100 in South Dakota and far northwest Iowa. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are possible on Monday night and Tuesday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Sioux Falls radar (KFSD), 134 km away, was scanning. The volume nearest the first event began at 03:25 UTC.
4 thunderstorm wind. Local standard time, as filed.
A few tree limbs downed.
Measured at SDSU mesonet site.
A few tree limbs downed.
A few branches were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713669, 713670, 713671, 713789.